A numerical method for solving the Dirichlet problem for the wave equation



In this paper we present a numerical method for solving the Dirichlet problem for a two-dimensional wave equation. We analyze the ill-posedness of the problem and construct a regularization algorithm. Using the Fourier series expansion with respect to one variable, we reduce the problem to a sequence of Dirichlet problems for one-dimensional wave equations. The first stage of regularization consists in selecting a finite number of problems from this sequence. Each of the selected Dirichlet problems is formulated as an inverse problem Aq = f with respect to a direct (well-posed) problem. We derive formulas for singular values of the operator A in the case of constant coefficients and analyze their behavior to judge the degree of ill-posedness of the corresponding problem. The problem Aq = f on a uniform grid is reduced to a system of linear algebraic equations A ll q = F. Using the singular value decomposition, we find singular values of the matrix A ll and develop a numerical algorithm for constructing the r-solution of the original problem. This algorithm was tested on a discrete problem with relatively small number of grid nodes. To improve the calculated r-solution, we applied optimization but observed no noticeable changes. The results of computational experiments are illustrated.


Dirichlet problem wave equation degree of ill-posedness singular value decomposition 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    J. Hadamard, “Equations aux derivees partielles, le cas hyperbolique,” Enseign. Math. 35(1), 25–29 (1936).MathSciNetGoogle Scholar
  2. 2.
    A. Huber, “Die erste Randwertaufgabe für geschlossene Bereiche bei der Gleichung uxy = f(x, y),” Monatsh. Math. Phys. 39, 79–100 (1932).MathSciNetCrossRefGoogle Scholar
  3. 3.
    D. Mangeron, “Sopra un problema al contorno per un’equazione differenziable alle derivate parziali di quarto ordine con le caratteristiche realidoppie,” Rend. Accad. Sci. Fis. Mat. Napoli 2, 29–40 (1932).MathSciNetGoogle Scholar
  4. 4.
    D. G. Bourgin, “The Dirichlet Problem for the Damped Wave Equation,” Duke Math. J. 7, 97–120 (1940).MathSciNetCrossRefGoogle Scholar
  5. 5.
    D. G. Bourgin and R. Duffin, “The Dirichlet Problem for the Vibrating String Equation,” Bull. Amer. Math. Soc. 45, 851–858 (1939).MathSciNetCrossRefGoogle Scholar
  6. 6.
    S.G. Ovsepyan, “On a Generating Set of Boundary Points in the Dirichlet Problem for the Equation of String Vibration in Multiply Connected Domains,” Akad. Nauk Armyan. SSR Dokl. 39(4), 193–200 (1964).Google Scholar
  7. 7.
    Yu.M. Berezanskii, The Eigenfunction Expansion of Self-Adjoint Operators (Nauk. Dumka, Kiev), 1965) [in Russian].Google Scholar
  8. 8.
    V. M. Borok, “Uniqueness Classes of Solutions of the Boundary Value Problem in an Infinite Layer,” Dokl. Akad. Nauk SSSR 183(5), 995–998 (1968).MathSciNetGoogle Scholar
  9. 9.
    V. M. Borok, “Uniqueness Classes of Solutions of the Boundary Value Problem in an Infinite Layer for Systems of Linear Partial Differential Equations with Constant Coefficients,” Mat. Sbornik 79(2), 293–304 (1969).MathSciNetGoogle Scholar
  10. 10.
    V.M. Borok, “Correctly Solvable Boundary Value Problems in an Infinite Layer for Systems of Linear Partial Differential Equations,” Dokl. Akad. Nauk SSSR. Mathematics 35(1), 185–201 (1971).MathSciNetMATHGoogle Scholar
  11. 11.
    V. M. Borok and I. I. Antypko, “A Criterion for Unconditional Well-Posedness of the Boundary Value Problem in a Layer,” Function Theory, Functional Analysis and Their Applications 26, 3–9 (1976).MathSciNetMATHGoogle Scholar
  12. 12.
    S. L. Sobolev, ”On a New Problem of Mathematical Physics,” Dokl. Akad. Nauk SSSR. Mathematics 18(1), 3–50 (1954).MathSciNetMATHGoogle Scholar
  13. 13.
    S. L. Sobolev, ”On Motion of a Symmetric Top with a Cavity Filled with Fluid,” J. Appl. Mech. and Techn. Physics 3, 20–55 (1960).Google Scholar
  14. 14.
    R. A. Aleksandryan, On the Dependence of Almost Periodicity of Solutions of Differential Equations on the Shape of the Domain, Candidate’s Dissertation in Physics and Mathematics (Moskov. Gos. Univ., Moscow, 1949).Google Scholar
  15. 15.
    R. Denchev, ”On the Spectrum of an Operator,” Dokl. Akad. Nauk SSSR 126(2), 259–262 (1959).MathSciNetMATHGoogle Scholar
  16. 16.
    T. I. Zelenyak, Selected Questions of the Qualitative Theory of Partial Differential Equations (Novosibirsk. Gos. Univ., Novosibirsk, 1970) [in Russian].Google Scholar
  17. 17.
    T. I. Zelenyak and M. V. Fokin, “On Some Qualitative Properties of Solutions of the Sobolev Equations,” in Theory of Cubature Formulas and Applications of Functional Analysis to Some Problems of Mathematical Physics (Nauka, Novosibirsk, 1973), pp. 121–124.Google Scholar
  18. 18.
    M. V. Fokin, “On the Dirichlet Problem for the Vibrating String Equation,” in Well-Posed Initial-Boundary Value Problems for Non-Classical Equations of Mathematical Physics (Novosibirsk. Gos. Univ., Novosibirsk, 1981), pp. 178–182.Google Scholar
  19. 19.
    S. A. Aldashev, “The Well-Posedness of the Dirichlet Problem in the Cylindrical Domain for the Multidimensional Wave Equation,” Math. Problems in Engineering, 2010, Article ID 653215 (2010).Google Scholar
  20. 20.
    B. I. Ptashnik, Ill-Posed Boundary Value Problems for Partial Differential Equations (Nauk. Dumka, Kiev, 1984) [in Russian].Google Scholar
  21. 21.
    V. P. Burskii, Methods for Studying Boundary Value Problems for General Differential Equations (Nauk. Dumka, Kiev, 2002) [in Russian].Google Scholar
  22. 22.
    S. I. Kabanikhin, M. A. Bektemesov, D. B. Nurseitov, O. I. Krivorotko, and A. N. Alimova, “Optimization Method in Dirichlet Problem for Wave Equation,” J. Inverse Ill-Posed Probl. 20(2), 193–211 (2012).MathSciNetCrossRefGoogle Scholar
  23. 23.
    C. Zhang, M. G. Knepley, D. A. Yuen, and Y. Shi, Two New Approaches in Solving the Nonlinear Shallow Water Equations for Tsunamis, Preprint (Elsevier, Argonne, 2007).Google Scholar
  24. 24.
    S. I. Kabanikhin and A. L. Karchevsky, “Method for Solving the Cauchy Problem for an Elliptic Equation,” J. Inverse Ill-Posed Prob. 3(1), 21–46 (1995).MathSciNetMATHGoogle Scholar
  25. 25.
    V. P. Mikhailov, Partial Differential Equations (Nauka, Moscow, 1976) [in Russian].Google Scholar
  26. 26.
    S. I. Kabanikhin, Inverse and Ill-Posed Problems. Theory and Applications (De Gruyter, Berlin, 2012).MATHGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2013

Authors and Affiliations

  1. 1.Institute of Computational Mathematics and Mathematical GeophysicsNovosibirskRussia
  2. 2.Novosibirsk State UniversityNovosibirskRussia

Personalised recommendations